Colorado, 2005

Wildfire and Hail in Colorado, July 6 to 16, 2005

July 6 to 16, 2005 · NWS PUB · 3 events in 3 counties and zones

2 hail, 1 wildfire, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.3 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 6, 1:05 PM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 6, 1:05 PM MST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
205 PM MDT WED JUL 6 2005

.SHORT TERM...
(TONIGHT AND THURSDAY)

FORECAST CHALLENGE REMAINS THE COVERAGE AND LONGEVITY OF SEVERE
THUNDERSTORMS THIS EVENING.

CURRENTLY: BROAD UPPER RIDGE OF HIGH PRESSURE CONTINUED ACROSS THE
DESERT SW INTO WESTERN TX...WITH THE FLOW ALOFT OVER COLORADO
EXHIBITING MINOR DISTURBANCES THIS AFTN. PLENTY OF SOLAR HEATING
AND AVAILABLE MOISTURE HAS ALLOWED CONVECTION TO FIRE OVER THE
HIGHER TERRAIN ONCE AGAIN THIS AFTN...WITH THE BEGINNING FOCAL
POINTS ONCE AGAIN BEING THE PALMER DIVIDE AND THE RATON RIDGE.
DEWPOINTS ACROSS THE E PLAINS ARE IN THE MID 40S TO NEAR 60...WITH
KCOS THE DRIEST IN THE MID 30S. ISOLATED CONVECTION WAS ALSO FIRING
OVER THE CONTDVD.

TONIGHT: CONDITIONS ARE NOT AS FAVORABLE FOR SEVERE WEATHER TONIGHT
COMPARED TO TUESDAY...BUT COMPONENTS ARE STILL THERE FOR SOME
FIESTY STORMS. CAPES ARE ANYWHERE FROM 1500 TO 2500 J/KG...WITH
HIGHEST VALUES FURTHER EAST. BULK SHEAR IS WEAKER TODAY AS WELL...
BORDERING ON MARGINAL ALONG THE CO/KS BORDER. THEREFORE...MAIN
THREAT THIS EVENING WILL BE LARGE HAIL AND GUSTY WINDS...THOUGH AN
ISOLATED TORNADO IS NOT OUT OF THE QUESTION. CONVECTION WILL SHUTTLE
EAST THROUGH THE NIGHT...POSSIBLY LASTING PAST MIDNIGHT ALONG THE
KS BORDER. SKIES ARE EXPECTED TO CLEAR OUT FROM W TO E...BUT 700 AND
850 TEMP CHARTS INDICATE SLIGHTLY WARMER CONDITIONS OVERNIGHT SO
ADJUSTED MIN T GRIDS UP A BIT.

TOMORROW: UPPER PATTERN DOES NOT CHANGE MUCH FOR TOMORROW...BUT
MODELS POINT TO A DRIER DAY. ONGOING GRIDS HAD THE SAME THOUGHTS...
SO MAIN ADJUSTMENTS WERE TO HAVE A LATER START TO CONVECTION...AND
TO KEEP IT CLOSER TO THE HIGHER TERRAIN AND IMMEDIATELY ADJACENT
PLAINS. MADE A SLIGHT ADJUSTMENT TO TEMPS IN RESPONSE TO LATEST
NUMERICAL GUIDANCE...OTHERWISE NOT MUCH CHANGE. MOORE//

.LONG TERM...
(FRI THRU WED)

PRECIP CHANCES WILL CONTINUE TO BE ON THE WANE THIS TIME PERIOD.
MAIN FEATURE I OBSERVED IN THE GUIDANCE IS FLOW AT ALL LVLS IS FCST
TO TAKE ON AN EASTERLY COMPONENT AT ALL LVL OF THE ATMOS. PAST
HISTORY HAS SHOWN WHEN THIS OCCURS PRECIP VALUES ARE MUCH LESS THAN
NORMAL ALL AREAS...AND IF PRECIP OCCUR IT WILL JUST BE OVER THE
HIER TRRN. FOR THIS REASON...I REMOVED ALL MENTION OF POPS FRI AND
SAT E PLAINS. I MADE VERY LITTLE IF ANY CHANGES TO TEMPS.

BY LATE IN THE WEEKEND INTO EARLY NEXT WEEK...FLOW ONCE AGAIN TAKES
ON A SW COMP ALOFT...AND THIS SHOULD ALLOW POPS TO RETURN TO THE E
PLAINS. I FINE TUNED POP BEGINNING/ENDING TIMES TO MATCH UP MORE
WITH CLIMO. /HODANISH

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

27/34
Hazardous weather outlook, Jul 6, 5:45 AM MST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
645 AM MDT WED JUL 6 2005

COZ058>089-093>099-071300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
645 AM MDT WED JUL 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

A FEW SEVERE THUNDERSTORMS WILL PROBABLY OCCUR OVER THE SOUTHEAST
PLAINS OF COLORADO THIS AFTERNOON AND EVENING. WEAK TO MODERATE
WIND SHEAR VALUES WILL CAUSE SOME STORMS TO ROTATE. THE ATMOSPHERE
WILL BECOME VERY UNSTABLE EARLY THIS AFTERNOON...AND STORMS WILL
PUSH OVER THE EASTERN MOUNTAINS TOWARD THE EAST. THE THREAT AREA WILL
BE FROM THE I-25 CORRIDOR TO THE KANSAS AND NEW MEXICO BORDERS...BUT
THE GREATEST THREAT WILL BE IN CROWLEY...OTERO...EASTERN LAS
ANIMAS...KIOWA...BENT...PROWERS...AND BACA COUNTIES. THE MAIN THREATS
WILL BE HAIL...FROM QUARTER SIZE TO AROUND THE SIZE OF GOLFBALLS...
WIND GUSTS OVER 60 MPH...HEAVY RAIN...CAUSING LOCALIZED FLOODING...
AND CLOUD TO GROUND LIGHTNING. A TORNADO WILL BE POSSIBLE WITH THE
MOST SEVERE SUPERCELL.

ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND HIGH
VALLEYS DURING THE AFTERNOON...AND LAST INTO THE EVENING. THE MAIN
THREATS FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING AND WIND
GUSTS TO AROUND 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ON THURSDAY...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL
DEVELOP ACROSS THE AREA.  OVER THE SOUTHEAST PLAINS...ONE OR TWO
STORMS COULD BECOME SEVERE...PRODUCING HAIL 3/4 INCH IN DIAMETER OR
LARGER...AND WINDS IN EXCESS OF 58 MPH.  OVER THE MOUNTAINS AND HIGH
VALLEYS...WIND GUSTS TO 45 MPH AND CLOUD TO GROUND LIGHTNING...WILL
BE THE MAIN THREATS.

FOR FRIDAY THROUGH TUESDAY...AFTERNOON AND EVENING THUNDERSTORMS WILL
BE POSSIBLE EACH DAY...ESPECIALLY OVER THE MOUNTAINS AND NEARBY LOWER
ELEVATIONS.  THE MAIN THREATS WILL BE CLOUD TO GROUND LIGHTNING...
WIND GUSTS OF 40 TO 50 MPH AND HAIL UP TO 1/2 INCH IN DIAMETER.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS THE SOUTHEAST PLAINS AFTER 1 PM.

In the hours before

Special weather statement, Jul 6, 12:15 PM MST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
115 PM MDT WED JUL 6 2005

COZ072>075-079-079>080-080-084>089-093>099-070300-
BACA-BENT-CROWLEY-EL PASO--HUERFANO-----KIOWA--LAS ANIMAS----
OTERO-PROWERS-PUEBLO---
115 PM MDT WED JUL 6 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
612 IN EFFECT UNTIL 9 PM MDT FOR THE FOLLOWING AREA...

IN COLORADO THIS WATCH INCLUDES 10 COUNTIES

IN EAST CENTRAL COLORADO

EL PASO...

IN SOUTHEAST COLORADO

BACA... BENT... CROWLEY...
HUERFANO... KIOWA... LAS ANIMAS...
OTERO... PROWERS... PUEBLO...

THIS INCLUDES THE CITIES OF...COLORADO SPRINGS...EADS...
LA JUNTA...LAMAR...LAS ANIMAS...OLNEY SPRINGS...ORDWAY...PUEBLO...
ROCKY FORD...SPRINGFIELD...TRINIDAD...WALSENBURG AND WALSH.

The radar

The Pueblo radar (KPUX), 156 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 wildfire. Local standard time, as filed.

Hail, Baca

When
July 6, 4:00 PM MST to 4:05 PM MST
Where
Baca County, 11 mi W of Pritchett
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.367, -103.067

Hail, Pueblo

When
July 6, 5:40 PM MST to 5:45 PM MST
Where
Pueblo County, 13 mi SW of Pueblo
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.133, -104.767

Wildfire, Wet Mountains Between 8500 and 10000 Ft

When
July 6, 5:40 PM MST to July 16, 8:00 PM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Property damage
$5.3 million
Reported by
LAW ENFORCEMENT
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

Intense wildfire (Mason Gulch) burned almost 12,000 acres of land in eastern Custer County and western Pueblo County between Wetmore and Beulah. The fire was started by lightning on the evening of July 6th approximately 2 miles south of Wetmore and made a run towards Beulah on July 10th. The wildfire was contained by 8 PM on July 16th. During the height of the fire...the community of Beulah was evacuated while the towns of San Isabel...Colorado City and Rye were put on standby evacuation orders. The total cost to battle the fire was approximately 5.3 million dollars.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467855, 5467856, 5467916.